Texas, 2020

Hail in Texas, April 9 to 10, 2020

April 9 to 10, 2020 · NWS SJT · 2 events in 2 counties and zones

An unstable airmass resulted in the development of isolated severe thunderstorms across West Central Texas. These storms produced reports of large hail near Rochelle and in northwestern Crockett County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An unstable airmass resulted in the development of isolated severe thunderstorms across West Central Texas. These storms produced reports of large hail near Rochelle and in northwestern Crockett County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 9, 5:40 AM CST, 5 hours 47 minutes earlier.

Area forecast discussion, Apr 9, 5:40 AM CST, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
640 AM CDT Thu Apr 9 2020

.AVIATION...
/12Z TAFS/

VFR conditions are currently in place across the area, with
increasing mid/upper level clouds, and maybe a sprinkle moving
into the area from the southwest. A cold front continues to move
south into the area which will turn winds to the north at all
sites eventually, and help to generate some showers and
thunderstorms. Have removed the mention of thunder from KSJT and
KABI as the best chances for TSRA will be at southern sites where
there is more instability, so have kept the VCTS in at KSOA, KBBD,
and KJCT for the afternoon hours. Should remain VFR through most
of the night, but MVFR CIGs are expected to come back into the
southern sites between 09Z and 12Z.

&&

.PREV DISCUSSION... /issued 431 AM CDT Thu Apr 9 2020/

SHORT TERM...
(Today and Tonight)

A cold front is edging its way southward into our northern
counties this morning, with north/northeast winds now Haskell,
Throckmorton, and Stamford. This front will result in much cooler
temperatures, and a chance for precipitation. Highs in the Big
Country are expected to be in the upper 60s, with highs as warm as
the lower 80s along the I-10 corridor.

Shortwave energy along with increasing winds in the mid and upper
levels will move northeast into our area today. This, combined
with the front will result in scattered showers as well as some
thunderstorms. South and east of a Brownwood to Eden to Sonora
line, low level instability will still be available ahead of the
cold front, and so this area should see stronger/more numerous
thunderstorms. Although the best chance for severe weather will be
southeast of our area, can't rule out a few storms becoming
strong to marginally severe during the late afternoon/evening
hours east of a Brady to Junction line. Main concerns would be
hail and strong, gusty winds. Precipitation in our area is
expected to be over for the most part by 7 or 8 PM. Although
mainly showers are expected behind the front, a few thunderstorms
are still possible, so kept thunderstorm wording in area-wide.

For tonight, quiet weather with cooler temperatures, and lows
mainly in the 50s.

LONG TERM...
(Friday through Thursday)

A couple of upper level disturbances will affect the region for
Friday and Saturday. This will provide support for thunderstorms
to develop. In fact, some severe thunderstorms are possible on
Saturday as conditions seem favorable. The main hazards are large
hail and damaging winds. Rainfall amounts for the Friday and
Saturday time frame look to be right around a half an inch to an
inch in total. Then, drier weather is expected during the Sunday
through Wednesday time period. However, a strong cold frontal
passage on Sunday will leave much colder temperatures in place for
the start of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 70  51  67  55 /  30  10  40  40
San Angelo 	 79  53  71  57 /  40  10  40  50
Junction 	 82  55  71  57 /  60  10  40  40
Brownwood 	 75  52  69  54 /  40  10  30  50
Sweetwater 	 69  51  67  56 /  30  10  40  40
Ozona      	 80  53  72  58 /  40  10  40  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 9, 4:15 AM CST, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
515 AM CDT Thu Apr 9 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-101015-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
515 AM CDT Thu Apr 9 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Strong thunderstorms will be possible east of a Brady to Junction
line this afternoon and evening. The main concerns will be hail
and strong, gusty winds, as well as cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong to severe thunderstorms will be possible Friday and
Saturday afternoon and evening across much of West Central Texas.
The main concerns will be large hail and damaging winds, as well
as cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Apr 9, 10:07 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1107 AM CDT Thu Apr 9 2020

TXZ065-066-072-127-139-091645-
Runnels TX-Tom Green TX-Coleman TX-Coke TX-Taylor TX-
1107 AM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COKE...NORTHWESTERN
COLEMAN...NORTHEASTERN TOM GREEN...SOUTH CENTRAL TAYLOR AND RUNNELS
COUNTIES UNTIL 1145 AM CDT...

At 1107 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Rowena, or 8 miles west of Ballinger, moving
northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Ballinger around 1120 AM CDT.
  Hatchel around 1125 AM CDT.
  Benoit around 1130 AM CDT.
  Crews around 1145 AM CDT.

Other locations impacted by this storm include Lake Winters Lake,
Ballinger Lake, Ovalo and Hords Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3156 10019 3171 10034 3219 9980 3185 9950
TIME...MOT...LOC 1607Z 231DEG 33KT 3173 10011
Special weather statement, Apr 9, 10:49 AM CST, 38 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1149 AM CDT Thu Apr 9 2020

TXZ073-139-154-155-168-091730-
Menard TX-Coleman TX-McCulloch TX-Concho TX-San Saba TX-
1149 AM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLEMAN...
MCCULLOCH...NORTHEASTERN MENARD...SOUTHEASTERN CONCHO AND
SOUTHWESTERN SAN SABA COUNTIES UNTIL 1230 PM CDT...

At 1148 AM CDT, Doppler radar was tracking a strong thunderstorm near
Melvin, or 20 miles west of Brady, moving northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Salt Gap around 1200 PM CDT.
  Pear Valley and Doole around 1205 PM CDT.
  Lohn around 1215 PM CDT.
  Waldrip around 1220 PM CDT.
  Rockwood around 1230 PM CDT.

Other locations impacted by this storm include The Intersection Of
Us-87 And Ranch Road 2134, Us-190 Near The Menard-
Mcculloch County Line, Fife, The Intersection Of Us-
190 And Ranch Road 1311, Whon, Us-283 Near The Mcculloch-
Coleman County Line, Us-190 Near The Mcculloch-
San Saba County Line and Shields.

LAT...LON 3096 9969 3122 9987 3170 9936 3103 9895
TIME...MOT...LOC 1648Z 231DEG 33KT 3122 9967

The radar

The San Angelo radar (KSJT), 123 km away, was scanning. The volume nearest the first event began at 17:25 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, McCulloch

When
April 9, 11:27 AM CST to 11:29 AM CST
Where
McCulloch County, 0.91 mi SE of Rochelle
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
31.220, -99.210

Hail, Crockett

When
April 10, 8:05 PM CST to 8:07 PM CST
Where
Crockett County, 26.13 mi NW of Ozona Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
30.990, -101.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884528, 884529.